Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 129, NWS North Platte, NE

June 8, 2018Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 8, 2018, 8:02 PM MDT for Sheridan County, Nebraska. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2018, 8:02 PM MDT (02:02 UTC)
Expired
Jun 8, 2018, 9:00 PM MDT
In force
58 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 161 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 1, 7:32 PM MSTSevere Thunderstorm WatchSPC135 days
Jun 8, 4:55 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3615 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

815 
WUUS53 KLBF 090202
SVRLBF
NEC161-090300-
/O.NEW.KLBF.SV.W.0129.180609T0202Z-180609T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
802 PM MDT FRI JUN 8 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southern Sheridan County in the Panhandle of Nebraska...

* Until 900 PM MDT.

* At 802 PM MDT, severe thunderstorms were located along a line
  extending from 10 miles east of Rushville to 7 miles northeast of
  Wild Horse Butte, moving northeast at 40 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Snow Lake, Wickson Lake, Diamond Lake, Billys Lake, Wolf Hill,
  Krause Lake, Kennedy Lake, Smith Lake State Wildlife Management
  Area, Highway 250 crossing the Niobrara River and Argo Hill.

This includes Highway 250 between mile markers 6 and 42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4268 10237 4256 10206 4245 10206 4243 10204
      4208 10224 4218 10274 4244 10275 4244 10277
      4246 10277
TIME...MOT...LOC 0202Z 236DEG 35KT 4266 10228 4237 10278 

HAIL...2.00IN
WIND...60MPH
 
$$

Kulik
2 follow-up statements
066 
WWUS53 KLBF 090233
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
833 PM MDT FRI JUN 8 2018

NEC161-090300-
/O.CON.KLBF.SV.W.0129.000000T0000Z-180609T0300Z/
Sheridan NE-
833 PM MDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR CENTRAL SHERIDAN COUNTY...

At 832 PM MDT, severe thunderstorms were located along a line
extending from 14 miles southeast of Rushville to 9 miles northeast
of Wild Horse Butte, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Diamond Lake, Smith Lake State Wildlife Management Area, Highway 250
crossing the Niobrara River, Billys Lake, Wolf Hill and Argo Hill.

This includes Highway 250 between mile markers 10 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4256 10206 4245 10206 4243 10204 4214 10222
      4223 10274 4244 10275 4244 10277 4245 10277
      4266 10233
TIME...MOT...LOC 0232Z 305DEG 26KT 4258 10225 4232 10268 

HAIL...1.00IN
WIND...60MPH
 
$$

Kulik
722 
WWUS53 KLBF 090253
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
853 PM MDT FRI JUN 8 2018

NEC161-090303-
/O.EXP.KLBF.SV.W.0129.000000T0000Z-180609T0300Z/
Sheridan NE-
853 PM MDT FRI JUN 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHERIDAN COUNTY WILL
EXPIRE AT 900 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4256 10206 4245 10206 4243 10204 4214 10222
      4223 10274 4244 10275 4244 10277 4245 10277
      4266 10233
TIME...MOT...LOC 0253Z 236DEG 35KT 4269 10203 4243 10246 

$$

Kulik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:26 PM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 8, 5:26 PM MDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
626 PM CDT Fri Jun 8 2018

.SHORT TERM...(This evening through Saturday)
Issued at 328 PM CDT Fri Jun 8 2018

A severe MCS is forecast to develop early this evening, and move
quickly east-southeast. SPC continues to suggest an enhanced wind
damage threat this evening into the early morning. Isolated storms
expected to initiate in northern Sheridan County, followed by
scattered storms moving east into the northern panhandle. As
suggested by the latest and recent HRRR model runs, a small
convective cluster should begin to take shape across the nw
Sandhills by 8 pm CDT. While damaging straight line winds the
primary hazard, there is also the potential for some large hail.
The thunderstorm forecast carries likely POPs across much of north
central Nebraska this evening, and into portions of central
Nebraska crossing midnight. The southward extent of chance POPs
extend south to near Ogallala thorugh Stockville, with just a
slight chance south of there.

The severe weather potential is based on ML CAPES +35000 J/KG and
0-6km shear values of 25 kts. A dry layer around 850 mb will
enhance the wind damage threat. The convective system should exit
the eastern zones by 6 am CDT. Depending on the size and
intensity of the system, locally heavy rainfall is also possible.
A half to three quarters of an inch is possible across much of
north central into parts of central Nebraska. Although not an
immediate concern, localized flash flooding is possible mainly
east of O'Neill through Burwell.

On Saturday, the atmosphere should become fairly stable in the
wake of tonights system, as the upper ridge axis extends across
the Plains. Warm 700 mb temps near 15C across the Panhandle and
southwest should act to inhibit any thunderstorms late afternoon
as highs reach or exceed 90 degrees most areas.

.LONG TERM...(Saturday night through Friday)
Issued at 328 PM CDT Fri Jun 8 2018

A slight chance for storms Saturday evening across the northwest
Sandhills as height falls begin to work into the region. Backed
southeast winds into the Blackhills region to be favorable for
storm initiation, which may move into the northwest Sandhills.

Sunday will be hot with daytime highs reaching well into the mid
90s with upper 90s across parts of southwest Nebraska.

The upper trough will force the cold front through the forecast area
Sunday night or early Monday morning. With height falls occurring,
and the associated cold front, thunderstorms are possible across
the northwest half of the area overnight, although a few storms
could develop further east.

Cooler and more stable air will reside behind the front for
dry seasonal conditions Monday and Tuesday. Highs in the upper
70s to lower 80s. By Wednesday, an upper ridge begin to build in,
with a warm front lifting north across the plains. Temperatures
warm into the mid and upper 80s Thursday-Friday.

Thunderstorms chances return late Tuesday into Wednesday, as fast
zonal flow interacts with a warm front lifting north. Another
chance arrives Thursday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 626 PM CDT Fri Jun 8 2018

Forecast challenge involves extent of developing MCS in area and
time of departure. Current thinking is for the storms in SD to
move southeast once an organized large scale cold pool develops
which is ongoing now, following the theta-E axis that is
currently outlined by the cu field in satellite. Good moisture
inflow and evolving LLJ should sustain the storms as they head
further south. Did not bring them as far south as KLBF until after
04Z though that will have to be evaluated as the night
progresses with consideration of additional storms to the west
moving in.

SREF probs not indicating much potential for widespread IFR cigs
in the post-MCS environment toward morning though that is always a
bit of a concern. Have left out for now. Once organized system
moves out there should be mainly convective debris for the morning
but mainly in the form of high level cloudiness.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Stoppkotte
Hazardous weather outlook, Jun 8, 2:47 PM MDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
347 PM CDT Fri Jun 8 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-092100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
347 PM CDT Fri Jun 8 2018 /247 PM MDT Fri Jun 8 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms capable of wind damage are likely late this
afternoon and this evening across parts of western and north
central Nebraska. The area of concern is generally along and
north of a line from Oshkosh to Broken Bow. A few severe
thunderstorms capable of large hail and wind damage are possible
elsewhere across western and north central Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Isolated strong to briefly severe thunderstorms are possible
Saturday and Sunday nights. The area of concern on Saturday night
is across northern Nebraska and across the eastern Panhandle on
Sunday night.

Thunderstorm chances continue on Tuesday through Wednesday. At
this time, severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 8, 6:09 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
609 PM MDT FRI JUN 8 2018

NEZ094-090045-
Western Cherry NE-
609 PM MDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
645 PM MDT...

At 609 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Cody, or 22 miles southeast of Martin, moving northeast
at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cody, Nenzel, Medicine Lake, Cody Lake and Eli.

This includes Highway 20 between mile markers 141 and 168.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
north central Nebraska.

LAT...LON 4292 10106 4272 10143 4290 10161 4299 10162
      4300 10126
TIME...MOT...LOC 0009Z 216DEG 29KT 4292 10145

Roberg
Special weather statement, Jun 8, 7:02 PM MDT, 1 hour before
Special Weather Statement
National Weather Service North Platte NE
702 PM MDT FRI JUN 8 2018

NEZ004-094-090145-
Sheridan NE-Western Cherry NE-
702 PM MDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 745 PM MDT...

At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Gordon, moving northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gordon, Hoover Lake and Shell Lake State Wildlife Management Area.

This includes Highway 20 between mile markers 107 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4300 10186 4277 10217 4291 10231 4300 10214
TIME...MOT...LOC 0101Z 235DEG 9KT 4293 10212

Roberg
Local storm report, Jun 8, 7:26 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
826 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 N CODY                42.95N 101.25W
06/08/2018  E1.75 INCH       CHERRY             NE   PUBLIC

&&

SNIVELY
Local storm report, Jun 8, 7:40 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             1 N CODY                42.95N 101.25W
06/08/2018  E1.75 INCH       CHERRY             NE   PUBLIC

            EST WINDS 35 TO 40 MPH

&&

SNIVELY
Local storm report, Jun 8, 7:55 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
855 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             CODY                    42.94N 101.25W
06/08/2018  M2.00 INCH       CHERRY             NE   PUBLIC

            PICTURE VIA SOCIAL MEDIA

&&

SNIVELY
Local storm report, Jun 8, 7:59 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
859 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             2 SE GORDON             42.79N 102.18W
06/08/2018  E1.75 INCH       SHERIDAN           NE   PUBLIC

            HAIL RANGING FROM QUARTER TO GOLF BALL SIZE

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:09 PM MDTSpecial Weather StatementLBFCherry36 min
Jun 8, 6:44 PM MDTSevere Thunderstorm WarningLBFCherry46 min
Jun 8, 7:25 PM MDTSevere Thunderstorm WarningLBFCherry50 min
Jun 8, 7:28 PM MDTSevere Thunderstorm WarningLBFCherry62 min
Jun 8, 7:47 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan58 min
Jun 8, 8:14 PM MDTSevere Thunderstorm WarningLBFCherry46 min
Jun 8, 8:30 PM MDTSevere Thunderstorm WarningLBFCherry, Keya Paha60 min
Jun 8, 8:41 PM MDTSpecial Weather StatementLBFKeya Paha49 min
Jun 8, 8:47 PM MDTSpecial Weather StatementLBFSheridan58 min
Jun 8, 8:56 PM MDTSevere Thunderstorm WarningLBFCherry49 min
Jun 8, 8:58 PM MDTSpecial Weather StatementLBFSheridan77 min
Jun 8, 9:28 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry47 min
Jun 8, 9:39 PM MDTSpecial Weather StatementLBFBoyd, Holt51 min
Jun 8, 9:40 PM MDTSpecial Weather StatementLBFGrant65 min
Jun 8, 10:16 PM MDTSpecial Weather StatementLBFThomas44 min
Jun 8, 10:18 PM MDTSpecial Weather StatementLBFBrown, Rock42 min
Jun 8, 10:29 PM MDTSpecial Weather StatementLBFHolt46 min
Jun 8, 10:38 PM MDTSpecial Weather StatementLBFBlaine, Thomas37 min
Jun 8, 10:55 PM MDTSpecial Weather StatementLBFLoup35 min
Jun 8, 11:11 PM MDTSpecial Weather StatementLBFCuster, Logan34 min
Jun 8, 11:24 PM MDTSpecial Weather StatementLBFGarfield, Wheeler51 min
Jun 8, 11:38 PM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler52 min
Jun 8, 11:39 PM MDTSevere Thunderstorm WarningLBFCuster51 min
Jun 8, 11:45 PM MDTSpecial Weather StatementLBFThomas45 min
Jun 9, 12:31 AM MDTSpecial Weather StatementLBFCuster44 min
Jun 9, 1:29 AM MDTSevere Thunderstorm WarningLBFCherry, Hooker35 min
Jun 9, 1:43 AM MDTSevere Thunderstorm WarningLBFGrant32 min
Jun 9, 2:03 AM MDTSpecial Weather StatementLBFBlaine27 min
Jun 9, 2:06 AM MDTSpecial Weather StatementLBFHooker24 min
Jun 9, 3:07 AM MDTSpecial Weather StatementLBFLoup23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.